Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 229, NWS Tallahassee, FL

July 2, 20127 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 2, 2012, 1:01 AM CDT for 7 counties in Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2012, 1:01 AM CDT (06:01 UTC)
Expired
Jul 2, 2012, 1:45 AM CDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Calhoun County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Liberty County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 81 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 1:08 AM CDTTSTM WND DMG3 W Cottondale, FLTREE DOWN ON THARPE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8567 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8567 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS52 KTAE 020601
SVRTAE
FLC005-013-045-059-063-077-133-020645-
/O.NEW.KTAE.SV.W.0229.120702T0601Z-120702T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
101 AM CDT MON JUL 2 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIBERTY COUNTY IN FLORIDA...
  NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHEASTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 145 AM CDT/245 AM EDT/

* AT 1258 AM CDT/158 AM EDT/...THE NATIONAL WEATHER SERVICE HAS
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM CHIPLEY TO 24 MILES SOUTHEAST OF
  BLOUNTSTOWN...OR ALONG A LINE EXTENDING FROM CHIPLEY TO TWIN
  POLE...AND MOVING SOUTHWEST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BONIFAY AND VERNON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3079 8594 3089 8543 3030 8472 3026 8474
      3025 8472 3001 8501 2997 8503 2995 8502
      2991 8505 2989 8505 2988 8507 2999 8518
TIME...MOT...LOC 0601Z 055DEG 23KT 3080 8558 3014 8483

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:42 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 1, 10:42 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1142 PM EDT Sun Jul 1 2012

.MESOSCALE UPDATE...
MCS continues to march steadily southwestward across our GA zones.
We have received numerous reports of widespread damage to trees and
power lines. It appears that the southwestern portion of the line is
most robust at this time and that the northwestern and eastern
flanks have become sub-severe. Mesoanalysis shows a corridor of high
SBCAPE in the 4500-5000 J/kg across extreme Southwest GA and much of
the eastern FL Panhandle. Mixed layer CAPE of 4500 J/kg extends
further east into the central FL Big Bend. We therefore believe that
the primary severe threat from here on out will be across extreme
southwest GA and inland portions of the FL Big Bend and Panhandle
from Leon County west. Robust cold pool should take severe threat
most of the way to the coast, although some gradual weakening is
forecast by that time due to diurnal cooling and spread of outflow
from its source region.

.PREV DISCUSSION [901 PM EDT Sun Jul 1 2012]...
Another day of oppressive heat is winding down across the region.
Hot upper ridge was centered across east-central Georgia this
afternoon. With dewpoints in the mid to upper 70s, and temperatures
in the upper 90s and lower 100s, heat indices pushed as high as 118
across portions of southwest and south central Georgia. Heat indices
have now dropped below thresholds for the evening, and the Excessive
Heat Warning has expired. However, the Heat Advisory continues
through Monday afternoon.

Scattered strong to severe thunderstorms have developed across
central Georgia fueled by the extreme instability supported by hot
and moist low levels and the relatively cool mid-levels. 00Z KTAE
sounding has a CAPE of over 5200j/kg with very steep low and mid
level lapse rates.

Central Ga convection should continue a slow southward trajectory
through the late evening, before the instability finally wanes
around midnight. Cannot rule out isolated severe winds/hail,
primarily along the I-75 corridor, through the remainder of the
evening. Have bumped PoPs up in this region to account for the
approaching convection.

&&

.AVIATION (through 00z Tuesday)...Mainly VFR is expected to
prevail through the night, although a brief period of MVFR vsby is
possible at KTLH and KVLD for a few hours around sunrise. Heading
into Monday afternoon, there could be some isolated convection
across the area, but the uncertainty is currently too high for a
mention in th TAFs.

&&

.MARINE...Light winds and minimal seas should continue through
the overnight hours. No significant changes planned with evening
update.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   77  96  75  95  73 /  10  20  20  20  20
Panama City   80  87  78  89  77 /  10  20  20  20  20
Dothan        79  96  77  97  73 /  20  20  20  30  20
Albany        78 100  78  96  75 /  40  20  20  30  20
Valdosta      76  96  75  95  72 /  30  20  10  20  20
Cross City    75  91  71  92  71 /  10  10  10  10  10
Apalachicola  78  87  77  87  75 /  10  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Monday for Coffee-Dale-Geneva-
     Henry-Houston.

GA...Heat Advisory until 8 PM EDT Monday for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

FL...Heat Advisory until 8 PM EDT /7 PM CDT/ Monday for Calhoun-
     Central Walton-Gadsden-Holmes-Inland Jefferson-Inland
     Walton-Jackson-Leon-Liberty-Madison-Washington.

GM...None.
&&

Mesoscale Update...Wool
Previous discussions...Camp/Van Dyke
Hazardous weather outlook, Jul 1, 8:11 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 PM EDT SUN JUL 1 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
911 PM EDT SUN JUL 1 2012 /811 PM CDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...HEAT ADVISORY IN EFFECT THROUGH MONDAY EVENING...

.DAY ONE...TONIGHT...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS
THE I-75 CORRIDOR OF GEORGIA THROUGH THE LATE EVENING HOURS.
STRONG WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREAT. RIVER
FLOODING FROM TROPICAL STORM DEBBY CONTINUES AT SEVERAL RIVERS IN
NORTH FLORIDA. AREAL FLOODING CONTINUES OVER PORTIONS OF WAKULLA
COUNTY. PLEASE REFER TO THE LATEST RIVER FORECASTS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HEAT INDICES ON MONDAY ARE EXPECTED TO BE SIMILAR TO THOSE
OBSERVED OVER THE WEEKEND. AFTER THAT...THEY WILL BEGIN TO EDGE
DOWNWARD. THERE WILL CONTINUE TO BE LOW END CHANCES FOR
THUNDERSTORMS THROUGH MUCH OF THE WEEK...MAINLY IN THE AFTERNOON
AND EVENING HOURS. ANY STORMS THAT DEVELOP COULD BECOME STRONG TO
SEVERE WITH DAMAGING WIND THE PRIMARY THREAT. RIVER FLOODING WILL
CONTINUE AT SEVERAL RIVERS IN NORTH FLORIDA THROUGH THE WORK
WEEK...PARTICULARLY THE SUWANNEE RIVER AND ITS TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WOOL/CAMP

In the hours before

Local storm report, Jul 1, 11:45 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1245 AM EDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND DMG     2 S TALLAHASSEE COML AI 30.52N 84.37W
07/01/2012                   LEON               FL   LAW ENFORCEMENT

            ONE TREE DOWNED ON A POWER LINE NEAR CAPITAL CITY NW AND
            VILLAGE WAY. TREE CAUGHT FIRE.

&&

WOOL
Special weather statement, Jul 1, 11:46 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1246 AM EDT MON JUL 2 2012

FLZ016-017-020530-
LEON FL-GADSDEN FL-
1246 AM EDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR GADSDEN AND LEON
COUNTIES...

* UNTIL 130 AM EDT

AT 1242 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
CHATTAHOOCHEE TO 11 MILES SOUTHWEST OF MONTICELLO...OR ALONG A LINE
EXTENDING FROM OAK GROVE TO LLOYD...MOVING SOUTHWEST AT 40 MPH.

PEOPLE IN EASTERN GADSDEN AND LEON COUNTIES...INCLUDING THE CITIES OF
QUINCY...TALLAHASSEE AND WOODVILLE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3030 8425 3030 8471 3033 8471 3039 8465
      3039 8468 3041 8468 3042 8471 3046 8471
      3046 8473 3070 8462 3070 8454 3052 8405
      3046 8404 3043 8408 3027 8408 3027 8424
TIME...MOT...LOC 0447Z 028DEG 35KT 3067 8471 3043 8406

42-DVD
Local storm report, Jul 1, 11:48 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1248 AM EDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     TSTM WND DMG     2 S TALLAHASSEE COML AI 30.52N 84.37W
07/02/2012                   LEON               FL   LAW ENFORCEMENT

            ONE TREE DOWNED ON A POWER LINE NEAR CAPITAL CITY NW AND
            VILLAGE WAY. TREE CAUGHT FIRE.

&&

WOOL
Local storm report, Jul 2, 12:22 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
122 AM EDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     1 ESE EDWIN             31.66N 85.36W
07/02/2012                   HENRY              AL   COUNTY OFFICIAL

            ONE TREE DOWN ON COUNTY ROAD 75.

&&

DVD
Special weather statement, Jul 2, 12:31 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
131 AM EDT MON JUL 2 2012

ALZ065>069-FLZ009>011-020630-
COFFEE AL-DALE AL-GENEVA AL-HOUSTON AL-HOLMES FL-JACKSON FL-HENRY
AL-WASHINGTON FL-
1231 AM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR
COFFEE...DALE...GENEVA...WESTERN HENRY...HOLMES...WESTERN
HOUSTON...JACKSON AND NORTHERN WASHINGTON COUNTIES...

* UNTIL 130 AM CDT

AT 1229 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF CLIO
TO 7 MILES NORTHWEST OF MARIANNA...OR ALONG A LINE EXTENDING FROM
CLOPTON TO COTTONDALE...MOVING WEST AT 40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3162 8543 3170 8542 3170 8538 3074 8523
      3070 8578 3071 8603 3098 8603 3146 8614
      3161 8615
TIME...MOT...LOC 0531Z 086DEG 33KT 3161 8549 3082 8537

42-DVD
Special weather statement, Jul 2, 12:42 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
142 AM EDT MON JUL 2 2012

FLZ010>013-026-020615-
CALHOUN FL-JACKSON FL-INLAND BAY FL-LIBERTY FL-WASHINGTON FL-
1242 AM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN
BAY...CALHOUN...SOUTHWEST JACKSON...LIBERTY AND WASHINGTON
COUNTIES...

* UNTIL 115 AM CDT/215 AM EDT/

AT 1240 AM CDT/140 AM EDT/...THE NATIONAL WEATHER SERVICE HAS
DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF MARIANNA TO 20 MILES WEST OF CRAWFORDVILLE...OR ALONG A
LINE EXTENDING FROM KYNESVILLE TO JEWEL FIRE TOWER...MOVING SOUTHWEST
AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3083 8532 3031 8471 3026 8474 3025 8470
      3022 8468 3013 8467 3001 8486 3001 8489
      3019 8513 3020 8512 3020 8515 3057 8566
TIME...MOT...LOC 0542Z 048DEG 26KT 3070 8533 3018 8473

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:38 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison37 min
Jul 1, 10:53 PM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon52 min
Jul 1, 11:11 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison49 min
Jul 1, 11:28 PM CDTSevere Thunderstorm WarningTAEGadsden, Jackson62 min
Jul 1, 11:46 PM CDTSpecial Weather StatementTAEGadsden, Leon44 min
Jul 2, 12:31 AM CDTSpecial Weather StatementTAEHolmes59 min
Jul 2, 12:42 AM CDTSpecial Weather StatementTAECalhoun, Liberty33 min
Jul 2, 12:53 AM CDTSevere Thunderstorm WarningTAEHolmes, Jackson37 min
Jul 2, 1:27 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton48 min
Jul 2, 1:59 AM CDTSpecial Marine WarningTAE61 min
Jul 2, 2:11 AM CDTSpecial Weather StatementTAEWalton64 min
Jul 2, 5:30 PM CDTSpecial Weather StatementTAELafayette45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.